North Carolina, 2007

Hail in North Carolina, June 24, 2007

June 24, 2007 · NWS MHX · 1 event in 1 county or zone

Isolated thunderstorms developed over eastern North Carolina during the afternoon and evening along the sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Isolated thunderstorms developed over eastern North Carolina during the afternoon and evening along the sea breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 24, 1:25 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 1:25 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 PM EDT SUN JUN 24 2007

.SYNOPSIS...
STATIONARY BOUNDARY JUST TO OUR SOUTH WILL DISSIPATE TONIGHT. HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL CONTROL THE WEATHER FOR THE
NEXT SEVERAL DAYS. A COLD FRONT WILL APPROACH FROM THE NORTHWEST
LATE IN THE WEEK AND WILL MOVE THROUGH SATURDAY.

&&

.NEAR TERM /TONIGHT/...
SEABREEZE SHOWERS WILL DISSIPATE QUICKLY BY LATE AFTERNOON/EARLY
EVENING SO DID NOT INCLUDE POPS FOR THIS EVENING. MAV/NAM LOW TEMPS
TONIGHT IN GOOD AGREEMENT EXCEPT ALONG COASTAL PLAIN WHERE THE
SLIGHTLY COOLER NAM TEMPS ARE PREFERRED DUE TO RADIATIONAL COOLING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
SURFACE FLOW WILL BE SOUTHEAST ON MONDAY. MORNING SEABREEZE WILL
PUSH RATHER FAR INLAND DURING THE DAY. SOME AFTERNOON TSTM
DEVELOPMENT POSSIBLE ALONG THE COASTAL PLAIN AS A RESULT SO PUT IN
SLIGHT CHANCE POPS THERE WITH DRY ACROSS THE REMAINDER. BY TUESDAY
THE FLOW WILL BE SOUTHWEST WITH RIDGING SURFACE AND ALOFT. ANY
DIURNAL ACTIVITY WILL STAY TO THE WEST OUTSIDE OUR FORECAST AREA SO
WENT DRY AND HOT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SUBTROPICAL RIDGE REMAINS PARKED OVER THE WRN ATLANTIC AT THE
BEGINNING OF THE EXTENDED PERIOD WITH SFC HIGH NOSING INTO ERN NORTH
CAROLINA. THIS SHOULD LEAD TO RATHER WARM TEMPS CONTINUING INTO
THURSDAY ALONG WITH THE POSSIBILITY OF ISOLD SEA BREEZE CONVECTION
AS MSTR DEEPENS AND AIRMASS BECOMES MORE UNSTABLE. MODELS CONTINUE
IDEA OF DROPPING SFC FRONT INTO THE RGN BY LATE FRI INTO SAT AS
UPPER PATTERN SHIFTS TO MORE OF A TROF ALONG THE EAST AND
SUBTROPICAL RIDGE IS SUPPRESSED TO THE SOUTH AND EAST. MODELS ARE A
BIT SLOWER TODAY THAN YESTERDAY SO THE BEST CHANCE FOR POPS APPEARS
TO BE FRI AFTN/EVNG INTO SAT. WILL MENTION A LINGERING LOW POP FOR
SAT NIGHT INTO EARLY SUN MRNG BUT BY SUN AFTN SFC HIGH SHOULD BE
OVER THE RGN.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
HIGH-BASED AFTERNOON CU ALONG WITH ISOLATED SEABREEZE SHOWER/TSTM
ACTIVITY WILL DISSIPATE QUICKLY EARLY THIS EVENING. VFR CONDITIONS
AT ALL AREA TERMINALS THIS EVENING. SOME LIGHT FOG DEVELOPMENT
POSSIBLE AFTER MIDNIGHT IN MOIST AIRMASS AND LIGHT WINDS. MONDAY
WILL BE VERY SIMILAR TO TODAY. WINDS WILL BE FROM THE SOUTHEAST
GENERALLY 5-10 KNOTS. SOME WIDELY SCATTERED CONVECTION POSSIBLE IN
THE AFTERNOON ALONG A LINE FROM PGV-ISO-DPL WITH LOCALLY IFR IN
HEAVIER RAIN. ANY ACTIVITY WILL END QUICKLY BY LATE AFTERNOON. VFR
CONDITIONS FOR TUESDAY THROUGH FRIDAY. THE NEXT CHANCE OF SHOWERS
AND TSTMS WILL COME FRIDAY NIGHT AND SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST.

&&

.MARINE...
SFC BOUNDARY STILL S OF THE WATERS THIS AFTN WITH WINDS GENERALLY
EAST AT 15 KT OR LESS AND SEAS 3 FT OR LESS. AM STARTING TO SEE SOME
SE COMPONENT TO THE WINDS AND THIS SHOULD INCREASE OVERNIGHT AS THE
BOUNDARY DISSIPATES AND SFC HI SLIDES OFFSHORE ALLOWING SE FLOW TO
SPREAD OVER THE ENTIRE AREA. BENIGN SUMMER LIKE PATTERN SHOULD
PERSIST THROUGH MUCH OF THE FORECAST WITH HI OFFSHORE AND RIDGE
ALOFT PRODUCING GENERALLY S TO SE LOW LVL FLOW OVER THE WATERS. WW3
GUIDANCE DOES PICK UP ON BRIEF HIGHER SWELL WORKING INTO THE WATERS
BY LATE MON INTO TUE. THIS SWELL LIKELY THE REMNANTS OF A WEAK WAVE
THAT WAS MOVING WEST ACROSS THE ATLANTIC BUT HAS SINCE DECREASED IN
INTENSITY. EVEN WITH THE INCREASED SWELL SEAS SHOULD REMAIN LESS
THAN 5 FT THROUGH THURSDAY AND WINDS LESS THAN 15 KT. CHANGE TO THE
PATTERN AWAITS ON FRI AS UPPER TROF AND ASCD SFC FRONT MOVE EAST
TOWARD THE COAST. MODELS ARE NOW DELAYING THE PASSAGE OF THIS FRONT
BEYOND THE TIME OF THE FORECAST AND NOT INCREASING THE WINDS AS MUCH
AHEAD OF IT AS PREVIOUSLY RUNS. STILL WINDS SHOULD RANGE FROM 15 TO
20 BY LATE FRI WITH AN INCREASE IN SEAS TO 3 TO 5 FT MOST AREAS.
STAYED FAIRLY CLOSE TO UPDATED GFS GUIDANCE FOR WINDS AND WW3 FOR
SEAS THIS FORECAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 24, 2:42 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 AM EDT SUN JUN 24 2007

NCZ029-044>047-079>081-090>095-098-103-104-250745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
342 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 24, 3:17 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 PM EDT SUN JUN 24 2007

NCZ090-098-242115-
DUPLIN-ONSLOW-
417 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
515 PM EDT...

AT 417 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL DUPLIN
COUNTY...OR ABOUT 8 MILES NORTHEAST OF WALLACE...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHERN DUPLIN
COUNTY AT 430 PM EDT. RURAL SOUTHEASTERN DUPLIN COUNTY AT 510 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE AND
ROSE HILL. OTHER STRONG THUNDERSTORMS WERE LOCATED OVER NORTHERN
AND WESTERN ONSLOW COUNTY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jun 24, 4:15 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT SUN JUN 24 2007

NCZ090-098-242215-
DUPLIN-ONSLOW-
515 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
615 PM EDT...

AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS BETWEEN BEULAVILLE
AND PINK HILL...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE OVER RURAL EASTERN DUPLIN COUNTY AT 530 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE...POTTERS
HILL...HAW BRANCH AND RICHLANDS.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Morehead City radar (KMHX), 84 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lenoir

When
June 24, 5:16 PM EST
Where
Lenoir County, 1.49 mi SSW of Kinston
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.250, -77.590

Penny size hail was reported just southwest of Kinston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30603.